Hail, Van Buren
- When
- August 7, 4:35 AM CST
- Where
- Van Buren County, 0.56 mi W of Chimes
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 35.700, -92.740
Tennis ball sized hail fell in the town of Chimes.
A strong storm system and associated cold front moved around the periphery of a high pressure system situated over the Gulf of Mexico. The boundary triggered scattered severe thunderstorms in northern Arkansas during the night-time hours bringing to large hail, damaging winds, and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A strong storm system and associated cold front moved around the periphery of a high pressure system situated over the Gulf of Mexico. The boundary triggered scattered severe thunderstorms in northern Arkansas during the night-time hours bringing to large hail, damaging winds, and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 7, 2:38 AM CST, 1 hour 57 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 338 AM CDT Mon Aug 7 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today through Tuesday Night ) Issued at 326 AM CDT Mon Aug 7 2023 Ridge of high pressure has settled to the southwest of Arkansas. Around the periphery of the high, a northwest flow aloft will drive clusters of showers and thunderstorms into the region from the southern Plains. As of early this morning, showers/storms were ongoing in eastern Oklahoma. Precipitation is expected to spread across the central third of the state this morning. Eventually, rain will become more hit/miss, or dissipate altogether. There should be a lull this afternoon/evening, and then a replay is in order tonight/Tuesday morning. The precipitation shield may actually be a bit larger than round one, and probably a little farther to the south. While there could be some severe weather, it will be spotty at most. Any flash flooding should be localized. Clouds and decent rain chances will tend to hold temperatures down in the near term. Afternoon readings will be below average today in much of northern/central Arkansas, and statewide on Tuesday. && .LONG TERM... (Wednesday through Sunday) Issued at 326 AM CDT Mon Aug 7 2023 WEDNESDAY: Late Tuesday into Wednesday a warm front will lift into northern Arkansas with a sfc low pressure center positioned across north- central Arkansas. In the upper lvls, an overall zonal pattern with a few shortwave impulses will be present making their way through the flow pattern over Arkansas, as a subsequent trof approaches positioned across the Central Plains region of the CONUS late Tuesday into Wednesday. Expect on Wednesday an increase in scattered rain and thunderstorm activity across the CWA as the warm front lifts through the state across central and finally into northern Arkansas. POP chances will be highest along and north of the warm front, therefore anticipate higher chances for precipitation along the I-40 corridor and locations northward. Temperatures will be highly dependent on the progression northward of the warm front through the state. Heat headlines may be needed across southern Arkansas as a return to southerly and south-southwesterly winds will usher in warmer temperatures along with a slight uptick of dew point temperatures via advection from the Gulf of Mexico. Temperatures will remain near or just below normal across the northern CWA with the exception being across central and southern Arkansas where temperatures could possibly be a few degrees above normal for this time of the year. THURSDAY/FRIDAY/SATURDAY: Over the three day period of Thursday through Saturday, a stationary front at the sfc will meander in placement across the Natural State. In the upper lvls, flow will transition to becoming more northwesterly over Arkansas with a few shortwave pulses remaining in the flow pattern over Arkansas with a defined trof passing well north of the state across the Northern Plains region of the CONUS. Expect on Thursday, Friday, and Saturday chances for scattered rain and thunderstorms to remain in the forecast across the CWA. Temperatures will be highly dependent on the placement of the stationary front along with locations that experience rainfall feeling relief from rain-cooled air. Across most of the CWA, temperatures overall will begin to increase to values slightly above normal by a few degrees for this time of the year, but well in check. Heat headlines will most likely be warranted across portions of these areas as well with the possible spoiler being locations that see greater amounts of rainfall falling on a consistent basis. In northern Arkansas, overall temperatures look to stay near normal for this time of the year as the area will remain north of the stationary front. Heat headlines cannot be completely ruled out, but do not appear to be as warranted compared to central and southern Arkansas at this time. SUNDAY: On Sunday, a strong cold front will push southward out of Missouri into the Natural State and will assist in pushing the stationary boundary residing across the CWA to be pushed southward of the state over time. In the upper lvls, a ridge positions across West Texas but the periphery of the ridge will remain over Arkansas promoting northwest flow and keeping the opportunity for rain and thunderstorms very much in the forecast between the cold front and northwest flow aloft. Expect rain and thunderstorm chances to continue, especially along and ahead of the cold front with temperatures beginning to lower to values that are near normal or a few degrees cooler than normal for this time of the year. && .AVIATION... (06Z TAFS) Issued at 1241 AM CDT Mon Aug 7 2023 VFR conds will prevail overnight. Toward Monday morning, scatered showers and thunderstorms will build from eastern Oklahoma into western and central Arkansas. As the morning progresses, precipitation will gradually shift toward the southern counties before dissipating. In the afternoon/evening, there will be leftover mid and high clouds. The wind on Monday will be west/northwest at 6 to 12 knots with some higher gusts in places. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 88 68 85 71 / 30 20 30 40 Camden AR 92 71 85 73 / 20 50 50 10 Harrison AR 84 66 83 69 / 10 20 30 40 Hot Springs AR 92 71 86 73 / 50 60 60 20 Little Rock AR 90 74 86 75 / 50 50 50 20 Monticello AR 93 75 86 76 / 30 60 60 10 Mount Ida AR 91 68 86 72 / 50 60 60 20 Mountain Home AR 85 66 83 70 / 10 10 20 50 Newport AR 87 68 83 71 / 30 20 20 40 Pine Bluff AR 91 72 85 74 / 40 50 50 20 Russellville AR 88 70 85 72 / 50 40 50 30 Searcy AR 89 69 86 71 / 40 30 40 30 Stuttgart AR 88 73 85 74 / 40 40 40 20 && .LZK WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...46 LONG TERM....234 AVIATION...46
Hazardous Weather Outlook National Weather Service Little Rock AR 500 AM CDT Mon Aug 7 2023 ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069- 103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230- 237-238-240-241-313-340-341-081000- Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence- Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry- Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark- Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln- Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest- Newton County Higher Elevations-Searcy County Lower Elevations- Southern Johnson County-Southern Pope County- Southeast Van Buren County-Western and Northern Logan County- Northern Scott County-Northwest Yell County- Polk County Lower Elevations- Central and Eastern Montgomery County- Boone County Higher Elevations-Newton County Lower Elevations- Northwest Searcy County Higher Elevations- Johnson County Higher Elevations-Pope County Higher Elevations- Van Buren County Higher Elevations- Southern and Eastern Logan County- Central and Southern Scott County-Yell Excluding Northwest- Northern Polk County Higher Elevations- Northern Montgomery County Higher Elevations- Eastern, Central, and Southern Searcy County Higher Elevations- Southeast Polk County Higher Elevations- Southwest Montgomery County Higher Elevations- 500 AM CDT Mon Aug 7 2023 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Showers and thunderstorms will spread from Oklahoma into central and parts of southern Arkansas this morning. Isolated strong to severe storms are possible. Precipitation will become more scattered or dissipate by this afternoon. After a lull this afternoon and evening, another round of showers and storms will arrive from the southern Plains after midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The pattern will remain somewhat active during the upcoming week. There are chances for hit and miss thunderstorms each day for parts of the region. Any severe weather should be spotty, and any flash flooding will be localized. .Spotter Information Statement... Spotter activation will not be needed. && Visit NWS Little Rock on the web. Go to https://weather.gov/lzk.
Special Weather Statement
National Weather Service Little Rock AR
421 AM CDT Mon Aug 7 2023
ARZ121-221-071000-
Johnson County Higher Elevations AR-Southern Johnson County AR-
421 AM CDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northern Johnson
County through 500 AM CDT...
At 420 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cass, or 14 miles north of Ozark, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dillen... Rosetta...
Devils Knob... Oak Grove in Johnson County...
Catalpa... Fort Douglas...
Yale... Friley...
Ozone... Haw Creek Falls Campground...
Oark... Wolf Pen Campground...
Mineral Springs Recreation Area...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3577 9370 3575 9352 3574 9352 3573 9351
3573 9329 3572 9317 3560 9321 3560 9322
3553 9324 3558 9370
TIME...MOT...LOC 0920Z 274DEG 43KT 3569 9376
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
46The Little Rock radar (KLZK), 105 km away, was scanning. The volume nearest the first event began at 10:37 UTC.
12 thunderstorm wind, 10 hail, 4 flash flood, 3 heavy rain. Local standard time, as filed.
Tennis ball sized hail fell in the town of Chimes.
Tennis ball sized hail fell near the community of Woolum from social media image provided by trained spotter via mPING.
Half-dollar sized hail fell in the community of Shirley.
Golf ball sized hail fell near the town of Wolf Bayou.
Quarter sized hail fell in the town of Drasco.
Penny sized hail fell in the vicinity of Newport.
Co-Op observer measured 4.10 inches of total rainfall over a 24 hour period with rain still falling.
The CoCorahs site at Mena received a measured amount of 4.20 inches of total rainfall within the previous 24 hour period.
The Mena Co-Op observer measured 4.42 inches of total rainfall in a 24 hour period ending at 7:45 AM CST.
Large trees and large tree limbs fell across the town of Clarkridge.
Large tree limbs were broken and shingles were blown off at a home in Mountain Home via mPING.
A measured wind gust of 68 mph was observed in the town of Mountain Home and a large portion of the county lost power.
Multiple trees and power lines were downed across the town of Mountain Home.
Widespread power outages were observed across Fulton county, especially in the vicinity of Wheeling.
Multiple trees were blown down across the county blocking several roadways within Sharp county.
Trees fell across the town of Ravenden.
Multiple trees blocking roadways across the town of Walnut Ridge.
Several trees fell across the county including a tree falling onto a mobile home in Hoxie.
A trained spotter measured a 66 mph wind gust in the town of Hoxie.
Half dollar sized hail fell in the town of Hoxie.
Half-dollar sized hail in the community of Sedgwick.
Penny sized hail fell in the town of Heber Springs via mPING.
Quarter sized hail fell in the town of Judsonia.
Multiple trees were downed in the vicinity of Wolford Addition.
Roads flooded around the Steel Mill in the town of Diaz.
Several roads in the Newport area were flooded and were impassable. The Co-Op Observer at Newport measured 5.37 inches of total rainfall over the previous 24 hour period.
Several roads in the town of Batesville were underwater. Batesville Lock and Dam observed 5.85 inches of rain over the previous 24 hour period.
AR-IN-22 CoCoRaHS Gauge measured 5.55 inches of total rainfall over a 24 hour period. Multiple roadways were flooded in the town of Batesville and within Independence county, including a car that was observed overtaken by flood waters and began to float down the street.
Multiple trees downed along AR-Highway 46 between the towns of Prattsville and Leola.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126241, 1126235, 1126243, 1126240, 1126244, 1126242, 1126292, 1126289, 1126290, 1126309, 1126294, 1126298, 1126300, 1126299, 1126302, 1126301, 1126305, 1126308, 1126303, 1126304, 1126306, 1126311, 1126314, 1126339, 1126324, 1126330, 1126331, 1126338, 1126312.